Since the active ingredient in Latisse or Lumigan is for glaucoma treatment, does using either of these products make it more likely you will get glaucoma in the future?
Does Using Latisse Make Your Eyes More Susceptible to Glaucoma?
Doctor Answers (3)
Latisse does not cause glaucoma
Glaucoma is a problem in which the pressure in the eye is too high and causes nerve damage. Lumigan (the same medicine as Latisse) is used to lower the pressure in the eye to prevent the damage from glaucoma. Lumigan will lower the pressure in the eye even if there is no glaucoma, but there have never been studies on using it for people who don't have eye pressure problems. There is no reason to believe that using Lumigan (or Latisse) will cause glaucoma. Latisse is even less likely to have any effect, because it is put on the eyelashes, not in the eye. Its effect on eye pressure is mild and not clinically significant.
There should be no concern over Latisse causing glaucoma. As you statred, Latisse contains Bimatoprost which is used to treat glaucoma but there is no risk of it causing this problem. The eye is exposed to a very small amount of Latisse even when it is properly applied as directed to the upper eyelid margin using the supplied applicator. This has been demonstrated by applying a colored dye to the eyelid margin and watching its migration. Fortunately, side effects from Latisse are quite uncommon. Over two million prescriptions for Latisse have now been filled with no confirmed reports of iris pigmentation issues. Less than 4 percent of people experienced redness, irritation and itching of the upper eyelid which was reversible upon discontinuation.
Latisse and glaucoma
As you have stated Latisse is intended for glaucoma management and it is unlikely to cause glaucoma if used in accordance with the package instructions. It may rarely cause discoloration of the skin or iris and also may cause unwanted hair growth if applied elsewhere.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.